IPSIndian Journal of Pharmacology
Home  IPS  Feedback Subscribe Top cited articles Login 
Users Online : 1626 
Small font sizeDefault font sizeIncrease font size
Navigate Here
  Search
 
  
Resource Links
   Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
   Article in PDF (598 KB)
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)

 
In This Article
   References
   Article Figures

 Article Access Statistics
    Viewed2210    
    Printed71    
    Emailed0    
    PDF Downloaded122    
    Comments [Add]    

Recommend this journal

 


 
 Table of Contents    
LETTER TO EDITOR
Year : 2011  |  Volume : 43  |  Issue : 2  |  Page : 218-219
 

Nitroimidazole derivative-induced fixed drug eruptions: Not so uncommon


1 Department of Pharmacology, Burdwan Medical College & Hospital, Burdwan, West Bengal, India
2 Department of Pathology, Burdwan Medical College & Hospital, Burdwan, West Bengal, India

Date of Web Publication6-Mar-2011

Correspondence Address:
Parama Sengupta
Department of Pharmacology, Burdwan Medical College & Hospital, Burdwan, West Bengal
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0253-7613.77381

Rights and Permissions



How to cite this article:
Sengupta P, Sharma A, Bagchi C, Tripathi S. Nitroimidazole derivative-induced fixed drug eruptions: Not so uncommon. Indian J Pharmacol 2011;43:218-9

How to cite this URL:
Sengupta P, Sharma A, Bagchi C, Tripathi S. Nitroimidazole derivative-induced fixed drug eruptions: Not so uncommon. Indian J Pharmacol [serial online] 2011 [cited 2021 Apr 21];43:218-9. Available from: https://www.ijp-online.com/text.asp?2011/43/2/218/77381


Sir,

Adverse reactions to medications are common and often manifest as a cutaneous eruptions. The term fixed drug eruptions (FDE) describes the development of one or more annular or oval erythematous patches as a result of systemic exposure to a drug recurring at the same site with repeated exposure to the same drug or others of similar group, with or without residual hyperpigmentation.th

Most studies report FDEs to be the second or third most common skin manifestations. [1] The actual frequency may be higher than current estimates, owing to the availability of a variety of nutritional supplements that are also known to elicit FDEs.

In this case series, out of ten cutaneous ADR cases, eight patients were suffering from FDEs of which five were due to nitroimidazole derivatives which were documented within a short span of one and half months, that is 12 OPD days.

The suspected offending nitroimidazole derivatives were metronidazole (three cases), tinidazole (one case), and ornidazole (one case).

Most of them (three cases out of 5 i.e., 60%) developed FDEs within an average of 2 days. Oral mucosal ulceration along with lip involvement was the most (three cases, i.e., 60%) common manifestation, but in two (40%) occasions blisters over the dorsum of foot [Figure 1] and glans penis were also evident along with oral lesions. The patients were treated by the dermatologists with withdrawal of the suspected agent, with or without systematic antibiotic, oral antihistaminic agents and antiseptic mouth wash in relevant cases. Most of the lesions (three cases i.e., 60%) healed with residual pigmentation (in two of the cases there was no residual pigmentation). Only two patients gave history of the occurrence of similar lesion previously following exposure to drug (probably metronidazole). Unfortunately, no supporting documentation was found. The patients were counselled regarding avoidance of the suspected drug. These were clearly mentioned in the OPD case sheets for future reference.
Figure 1: FDE over dorsum of left foot healed with residual pigmentation after withdrawal of the drug

Click here to view


Causality assessment as per Naranjo's algorithm [2] showed probable ADR score within 5 to 8, whereas severity assessment as per Modified Hartwig and Siegel Scale [3] showed all the cases to be of "moderate severity" (level 3).

Although nitroimidazole derivatives are known to cause FDEs, [4],[5] according to standard western literature nitroimidazole derivatives, commonly used as antiprotozoal and antibacterial rarely causes FDEs. They are not routinely included in the list of causal drugs of FDEs. [6] This may not hold true in a setting, as for example in India, where use of nitroimidazole derivatives is widespread both as self-medication and as prescription drugs.

 
  References Top

1.Noel MV, Sushma M, Guido S. Cutaneous adverse drug reactions in hospitalized patients in a tertiary care centre. Indian J Pharmacol 2004;36:292-5.  Back to cited text no. 1
  Medknow Journal  
2.Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-45.  Back to cited text no. 2
[PUBMED]    
3.Hartwig SC, Siegel J, Schneider PJ. Preventability and severity assessment in reporting adverse drug reactions. Am J Hosp Pharm 1992;49:2229-32.  Back to cited text no. 3
[PUBMED]    
4.Naik RP, Singh G. Fixed drug eruption due to metronidazole. Dermatologica 1977;155:59-61.  Back to cited text no. 4
[PUBMED]    
5.Arora SK. Metronidazole causing fixed drug eruption. Indian J Dermatol Venereol Leprol 2002;68:108-9.  Back to cited text no. 5
[PUBMED]  Medknow Journal  
6.James WD, Berger TG, Elston DM. Contact Dermatitis and Drug Eruptions. Andrews' Diseases of Skin Clinical Dermatology. 10 th ed. Saunders Elsevier Publishers; 2006. p. 127-8.  Back to cited text no. 6
    


    Figures

  [Figure 1]



 

Top
Print this article  Email this article
 

    

Site Map | Home | Contact Us | Feedback | Copyright and Disclaimer
Online since 20th July '04
Published by Wolters Kluwer - Medknow